1. Bleeding in the gastrointestinal (GI) tract can be manifested as:
c. Psoas abscess
d. Tenderness over McBurney’s point
2. What is the signifcance of Kehr’s sign?
a. Gas, air, or blood in the abdominal cavity
b. Infection of the peritoneum (peritonitis, appendicitis)
c. Esophageal cancer
d. Thoracic disk herniation masquerading as chest or anterior neck pain
3. What areas of the body can GI disorders refer pain to?
a. Sternum, shoulder, scapula
b. Anterior neck, mid-back, lower back
c. Hip, pelvis, sacrum
d. All of the above
4. A 56-year-old client was referred to PT for pelvic ﬂoor rehab. His primary symptoms are obstructed defecation and puborectalis muscle spasm. He wakes nightly with left ﬂank pain. The
pattern is low thoracic, laterally, but superior to iliac crest. Sometimes he has buttock pain on the same side. He doesn’t have any daytime pain but is up for several hours at night. Advil
and light activity do not help much. The pain is relieved or decreased with passing gas. He has very tight hamstrings and rectus femoris. Change in symptoms with gas or defecation is
a. Thoracic disk disease
b. Obturator nerve compression
c. Small intestine disease
d. Large intestine and colon dysfunction
5. Name two of the most common medications taken by clients seen in a physical therapy practice likely to induce GI bleeding.
b. Antibiotics and antiinﬂammatories
d. None of the above
6. What is the signifcance of the psoas sign?
Infection of the peritoneum (e.g., peritonitis, appendicitis) can cause abscess formation of the psoas (or obturator) muscle, resulting in right lower quadrant (abdominal or pelvic) pain in association with specific movements of the right leg (see Iliopsoas Muscle Test, Fig. 8-3, and Obturator Muscle Test, Fig. 8-6).
7. Which of the following are clues to the possible involvement of the GI system?
a. Abdominal pain alternating with TMJ pain within a 2-week period
b. Abdominal pain at the same level as back pain, occurring either simultaneously or alternately
c. Shoulder pain alleviated by a bowel movement
d. All of the above
8. A 65-year-old client is taking OxyContin for a “sore shoulder.” She also reports aching pain of the sacrum that radiates. The sacral pain can be caused by:
a. Psoas abscess caused by vertebral osteomyelitis
b. GI bleeding causing hemorrhoids and rectal fssures
c. Crohn’s disease manifested as sacroiliitis
d. Pressure on sacral nerves from stored fecal content in the constipated client taking narcotics
9. A 64-year-old woman with chronic rheumatoid arthritis fell and broke her hip. Six months after her total hip replacement, she is still using a walker and complains of continued loss of
strength and function. Her family practice physician has referred her to physical therapy for a home program to “improve gait and increase strength.” The client reports frequent episodes of lightheadedness when her legs feel rubbery and weak. She is taking a prescription NSAID along with an OTC NSAID 3 times each day and has been taking NSAIDs 3 years continuously. There are no reported GI complaints or associated signs and symptoms, but after completing the intake interview and objective examination, you think there may be weakness associated with blood
loss and anemia secondary to chronic NSAID use. How would you handle a case like this?
Using Special Questions to Ask for possible GI involvement, carefully screen for any other associated signs and symptoms. Have the client pay close attention to digestion and bowel habit patterns over the next 24 to 48 hours. Ask her to report any gastrointestinal symptoms and any changes in bowel odor, color, or consistency. Provide her with a home program to improve strength, balance, and coordination, and observe or test for functional improvement.
If she reports any additional gastrointestinal signs and symptoms, especially if no improvement in her physical status is observed, immediate medical referral is required. Otherwise, send the physician a brief note outlining your findings, your program, and any progress (or lack of progress), and include a question such as:
Dr. Smith, Mrs. Jones has had several episodes of lightheadedness. At the same time, she says her legs feel “rubbery and weak.” This is not a typical musculoskeletal pattern. Is there any connection between her use of NSAIDs (she is taking a prescription NSAID and an over-the-counter NSAID daily) and this pattern of weakness?
Always remember to relay information and ask questions that demonstrate that you are practicing within the scope of physical therapy practice.
10. Body temperature should be taken as part of vital sign assessment:
a. For every client evaluated
b. For any client who has musculoskeletal pain of unknown origin
c. For any client reporting the presence of constitutional symptoms, especially fever or night sweats
d. b and c